Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Crit Care Med. 2000 May;28(5):1631-4.

Hyperlactatemia, increased osmolar gap, and renal dysfunction during continuous lorazepam infusion.

Author information

  • 1R Adams Cowley Shock Trauma Center, University of Maryland Medicine, Baltimore, USA.

Abstract

OBJECTIVE:

To review effects of the vehicle of lorazepam, propylene glycol, in regard to lactate, osmolarity, and renal dysfunction.

DESIGN:

Case report.

SETTING:

Intensive care unit of a Level I trauma center. Patient A 36-yr-old Hispanic man who developed severe respiratory failure and required high-dose lorazepam for sedation. The patient was ventilated with low tidal volumes in a lung-protective fashion, with resultant "permissive hypercapnia." Lactates and osmolalities rose on initiation and fell, as expected, on discontinuation of the lorazepam infusion. However, there was no renal compensation for the hypercapnia except while the patient was not receiving lorazepam.

MEASUREMENTS AND MAIN RESULT:

Serial osmolalities, lactates, serum bicarbonate, PaCO2, and pH were measured during lorazepam infusion. Rise and fall of serum lactate and osmolality closely correlated with lorazepam. Serum bicarbonate rose significantly while the patient was not receiving lorazepam in response to hypercarbia and failed to rise while the patient was receiving lorazepam.

CONCLUSION:

The vehicle of lorazepam, propylene glycol, can cause hyperlactatemia and elevated osmolar gaps. However, propylene glycol may also interfere with renal tubular function and may blunt renal compensation for respiratory acidosis.

PMID:
10834725
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk